Overdose of energy drinks may harm your healthJuly 1st, 2008 - 3:41 pm ICT by ANI
Washington, July 1 (ANI): Intake of beverages containing caffeine might be a way of getting energized but an overdose of the drinks may give you more than just a buzz, says a leading health expert.
According to Dee Rollins, R.D., PhD, dietitian with Baylor Regional Medical Center at Grapevine, energy drink consumers should keep careful track of the amount of caffeine they get in a day because an overdose of it can lead to jitteriness and nausea.
There was a time when we would get our caffeine intake from coffee and cola, but now there are a number of caffeine containing beverages and we need to be careful because over a period of 24 hours that caffeine intake is cumulative, says Rollins.
If you know that 400 milligrams a day is the upper limit you can check the back of the labels and make sure that you dont get more than that, adds Dr. Rollins.
According to the health expert, 400 milligrams is roughly the equivalent of just one energy drink and two cups of coffee. Getting more than that can lead to jitteriness, nausea, heart palpationsand in extreme cases more severe symptoms.
It can be so bad that if you take too much caffeine you can end up in the hospital thinking you have flu-like symptoms and really its caffeine overdose, adds Rollins.
So remember as youre sippingtake it slow or it may not just be energy you end up with, says Rollins.
We dont think of caffeine as being a drug that we need to monitor, but we can overdo it, says Dr. Rollins.
The expert has provided some guidelines for all those who love the energy drinks. They are: dont drink energy beverages while exercising. It can lead to severe dehydration, dont ever mix these drinks with alcoholits popularbut doing so can not only mask how intoxicated you really are, it again can be extremely dehydrating.
In addition to caffeine, most of these energy drinks contain very high amounts of sugar and sodium, which can be dangerous for diabetics or those with high blood pressure. (ANI)
Tags: baylor, beverages, caffeine intake, caffeine overdose, careful track, dehydration, diabetics, dietitian, energy drink, energy drinks, extreme cases, flu like symptoms, grapevine, health expert, jitteriness, leading health, milligrams, nausea, regional medical center, rollins